Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Shortness of breath

Scott in the UKSScott in the UK Posts: 136
edited 06/11/2012 - 8:47 AM in Lower Back Pain
Hi all it's me again,
I've just had my op' cancelled and just recently after being put on lyrica and oxycontin I've noticed that I've been getting breathless after doing next to nothing.
I'm only 43 and packed up smoking nearly two years ago and to be honest it's starting to concern me.
Is it the meds or what?
I'll be trying to get an appointment with my doctor tomorrow to disguss it.
Has anyone else had any similar problems ?


  • According to drugs.com, one of the serious side effects of oxycontin that requires you to call your physician immediately is shallow breathing, slow heartbeat.

    If it gets worse today, please go to the ER or call your physician's emergency number to let him/her know this is happening.

    Please keep us updated.
  • Having you been laying down a lot or sitting alot because of back pain? Some people can develop clots in their veins (usually starts in lower legs) from immobility, it can even happen on a 3-4 hour plan or car trip, called deep venous thrombosis). These can be really serious because a part of the clot can separate and get lodged in the lung causing a pulmonary embolism and shortness of breath - its very serious and back patients in general are more vulnerable because we tend to stay in one position (the most comfortable) for extended periods of time.
  • You'll have to forgive me, but why did they cancel your operation? Was it because of your shortness of breath or for some other reason? I'm really sorry they cancelled and if you prefer not to give the reason(s), then I quite understand.

    But it must be disappointing because, I know myself, you put your whole trust in the surgeon and his team, you get yourself psyched up and work through all the worries and fears and then to be told it's been cancelled is such a huge let down. Let's hope they will reschedule your op soon.

    As Cath said, I'd contact your GP if I was you. It could be the pain meds, but it also could be related to lack of movement, i.e. if you are laying or sitting down alot because of your pain levels.

    I went to see a Rheumatologist about problems with my left hand (quite some time ago now). Anyway, he listened to my chest with a stetescope and sent me for blood tests and a chest x-ray. I thought he was being very thorough, although I was confused as to why I was having a chest x-ray when it was my hand that was causing me problems. Anyway, it transpired that I had a chest infection that I didn't even know about. I took antibiotics for a week, had a repeat chest x-ray 6 weeks later and everything had cleared up thankfully.

    Do contact the professionals who, if necessary, can send you for further tests - hopefully it'll give you peace of mind as well.

    Perhaps you can update your post to let us know how you get on OK?
    2 x Microdiscectomy 2005 / PLIFusion 2-level 2010 / revision surgery 2011 / NEVRO Senza spinal cord stimulator implanted February 2013. I WILL NOT GIVE IN / UP !!
  • it will be the lyrica it made me do the same thing it go so bad that i could not pee and i had to come off it ASAP GO TO SEE YOUR DOCTOR ASAP you need to be OFF it ,,it can effect some like that .and i am sorry about your operation being cancelled .phone me if you want to chat
  • Thanks for your replies everyone.
    I've managed to get an appointment with my GP(doctor) on Wednesday morning at 9:10am.

    If it gets any worse I'll give them a call and get an urgent appointment.
    The trouble with having a 3 year year old in the house is the need to have the heating on when the weather turns a bit ugly.
    The past few days we've had it a bit nasty with fog,rain and a bit chilly. I've been struggling as I tend to sweat quite a bit due to the meds.
    As for DVT I don't think there's any chance of that because even though it's painful I'm trying to stay as mobile/active as possible.
    Thanks for your continued support everyone.
  • i sit with a fan on me permanently so i know what you mean .B&Q 29.99 worth every penny and its remote control .i too doubt very much that its a DVT it will be the bloody lyric .can you pee ok? have your ankles started to collect water ? because if they have you MUST stop the lyrica and i can safely say that because that an indication that the drugs are damaging you .if your ankles /legs are puffing up {just push the skin around you ankle bone and if it dents ..they you are collecting water {urine} its called pitting oedema ..if so phone your dcotor and get a phone consultation .he /she will get you off them right there and then ..dont worry you wont have any withdrawal as they are not a narcotic
  • It sounds like you have a plan and I'm glad for that. Just keep your eye out for anything unusual and do make an urgent appt if things get worse or if you have any more symptoms that scare you.

    Please keep us posted as to what the doc says.

    Take care.
  • Well following my concerns about my shortness of breath I saw my doctor this morning and explained my concerns.
    Following a barage of questions and checking possible side effects from all my meds and listening to my chest she has decided it would be a good idea for me to have a blood test to check for anaemia.
    I'm also going to slowly faze out the lyrica to see if there is any difference.
    She's obviously not too bothered as the first available appointment for a blood test is 18th October(my birthday).
  • and I am happy you were able to get into your dr to find out about your breathing difficulties. I was going to post and ask if they had checked your heart but did not want to scare you. My husband has a heart condition and one of his first symptoms was shortness of breath. But since you have seen your dr I am sure she would have listened to your heart and had that checked if she thought there were any issues there.
    With everything you are going through I am sure you are probably stressed out as most of us are which could be an issue also. I know I keep referring to my husband but he is also disabled and has had anemia it will just really run you down and has the symptoms of which you speak. I know you are in the UK and its hard to believe you have to wait 2 weeks just for a blood test. I am in FL and we have walk in clinics for blood draws. Of course we have the out of pocket expense so perhaps it all balances out in the end. I remember when my PCP would do the blood draws right in his office and that was only 2 yrs ago.
    I hope get to the root of your problem soon and correct this situation. You have enough to deal with having chronic pain to have to be dealing with additional problems.
    Anyway have a great birthday and the best of luck to you. Nice birthday present getting poked to draw blood.
    Take care
This discussion has been closed.
Sign In or Register to comment.